10 October 2016
Here, we report the case of a patient who developed protamine shock during a transcatheter aortic valve implant (TAVI) procedure, which was diagnosed by intraoperative transesophageal echocardiography (TEE). A 77-year-old man with symptomatic severe aortic stenosis and reduced left ventricular (LV) function underwent TAVI under general anesthesia. During the procedure, a transcatheter heart valve (THV) was deployed via the transfemoral approach, without any other major complications. The entire device system was then removed, and protamine sulfate was administered intravenously in 2 min.
Two minutes after the protamine administration, severe hypotension occurred. TEE did not reveal THV malfunction or any other major complications. However, comparison of the TEE image obtained before protamine administration and that obtained 2 min after protamine administration showed right ventricular (RV) dilatation, RV free wall motion abnormality, and LV volume reduction, without any electrocardiographic changes. We diagnosed this as protamine shock and bolus infusions of phenylephrine and norepinephrine were administered, and chest compressions were initiated immediately. After 1 min, hypotension as well as the right and left ventricular size and dysfunction immediately reverted to baseline. The severe systemic hypotension resolved as well. Thereafter, he recovered from anesthesia without other complications.
This case showed the clinical features of protamine shock with acute pulmonary hypertension. The TEE images, in this case, should be a reminder for all doctors who perform intraoperative TEE for patient monitoring when they perform procedures to treat structural heart diseases.